Alert archive / Indiana / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Northern Indiana

July 29, 2023Elkhart County, Saint Joseph County, Indiana; Cass County, Michigan

NWS Northern Indiana issued this flash flood warning at Jul 29, 2023, 2:25 AM EDT for Elkhart County, Saint Joseph County, Indiana; Cass County, Michigan. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2023, 2:25 AM EDT (06:25 UTC)
Expired
Jul 29, 2023, 5:30 AM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Elkhart County, IN, Saint Joseph County, IN, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 46 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:40 AM EDTRAIN 2.894 Ene Woodland, INSince midnight. 3.19 since storms started.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WGUS53 KIWX 290625
FFWIWX
INC039-141-MIC027-290930-
/O.NEW.KIWX.FF.W.0004.230729T0625Z-230729T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
225 AM EDT Sat Jul 29 2023

The National Weather Service in Northern Indiana has issued a

* Flash Flood Warning for...
  Elkhart County in north central Indiana...
  Central St. Joseph County in north central Indiana...
  Southeastern Cass MI County in southwestern Michigan...

* Until 530 AM EDT.

* At 224 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  South Bend, Elkhart, Mishawaka, Goshen, Dunlap, Simonton Lake, 
  Granger, Gulivoire Park, Middlebury, Osceola, North Liberty, 
  Wakarusa, Bristol, Lakeville, Union, Jimtown, Adamsville, 
  Southwest, Eagle Lake and Juno Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4161 8648 4168 8634 4171 8606 4186 8606
      4184 8576 4180 8576 4178 8579 4175 8578
      4176 8566 4158 8566 4152 8605 4152 8650

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

PBM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:40 AM EDT, 45 minutes earlier.

Area forecast discussion, Jul 29, 1:40 AM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
140 AM EDT Sat Jul 29 2023

.SYNOPSIS...
Issued at 140 AM EDT Sat Jul 29 2023

Scattered showers and thunderstorms, some strong to severe, will
continue overnight with locally heavy rain and damaging winds
possible.

Drier and cooler weather will then overspread the area this
weekend as high pressure builds into the Midwest and Upper Great
Lakes.

&&

.SHORT TERM...(This afternoon and Tonight)
Issued at 200 PM EDT Fri Jul 28 2023

Cloud debris from morning MCS slow to decay this morning but
accelerating this aftn as MCV progresses into wrn OH. Sfc temps have
naturally been slow to respond but aftn insolation/mixing will yield
rapid rebound with low 90s southwest to tempered upper 80s
northeast. Will drop prior heat advisory east and north yet retain
southwest for this evening.

Otherwise primary question remains with convective redevelopment
late day and especially overnight. 17Z sfc analysis shows well
demarcated outflow boundary extending from cntrl IL into srn IN
before bucking back north as a warm front through IA. Expect wrn
flank of outflow will mix north through evening while ern flank
moves little with potential redevelopment invof the US30 corridor
late this aftn with noted pocket of aggravated cu over ne IL earlier.
Nevertheless northeast IA through nrn IL vcnty appears most
susceptible for vigorous storm development by evening with rapid
upscale growth/organization ese along sharp low level theta-e ridge
tonight. 12Z guidance as a whole looks too far north with track of
this expected MCS with a swd tilt favored which would steer it
directly through cntr of the CWA mid to late evening with a
commensurate heavy rain/damaging wind risk esp wrn half. Secondary
MCS likely to evolve up across srn MN/wrn WI ewd of stout shortwave
disturbance advancing east out of ND and track se late tonight,
tracking through at least nrn CWA. Expected separation of these two
systems would mitigate a certain flood potential yet there could be
some overlap north of US30 which bears close scrutiny once lead
system shows its hand later this evening.

Will defer any possible flood watch to the next shift as 12Z guidance
spread lends no confidence to the above scenario.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 200 PM EDT Fri Jul 28 2023

A few showers possible within swd progressing cold front Sat morning
into early aftn southeast otherwise notable drying and cooler temps
follow through mid week as high pressure builds in across the Great
Lakes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 132 AM EDT Sat Jul 29 2023

Timed storms through KSBN ending around 07 UTC and 09 UTC at KFWA
as convective linear system sweeps eastward through northern
Indiana. Convection associated with northwest flow shortwave
impinging along east to west frontal boundary through northern
Indiana. In wake, of shortwave passage, frontal boundary will
accelerate southward and reach the Ohio River by late this
afternoon. VFR conditions emerge behind convection with surface
flow turning northwest to north as frontal boundary sags south.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 28, 3:27 PM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
327 PM EDT Fri Jul 28 2023

INZ005>009-012-014-017-018-024>027-032>034-103-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-290900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Marshall-Whitley-
Allen IN-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
327 PM EDT Fri Jul 28 2023 /227 PM CDT Fri Jul 28 2023/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need later this evening.

INZ013-015-020-022-023-290900-
Pulaski-Fulton IN-White-Cass IN-Miami-
327 PM EDT Fri Jul 28 2023

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A Heat Advisory is in effect until midnight EDT or 11 PM CDT
tonight. The combination of hot temperatures and high humidity will
combine to create heat indices from 100 to 105 degrees. For full
details listen to NOAA Weather Radio or visit online at
weather.gov/IWX for more information.

Thunderstorms are expected to redevelop late this afternoon and
become numerous by late evening with a threat for damaging winds and
perhaps some isolated hail early this evening west of I-69.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-290900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
327 PM EDT Fri Jul 28 2023

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely overnight with a risk for wind gusts in
excess of 50 knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 29, 2:08 AM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
208 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     Tstm Wnd Gst     1 ENE Rochester         41.07N 86.18W
07/29/2023  M60 MPH          Fulton             IN   AWOS

            Corrects previous report from 1 ENE
            Rochester. AWOS station KRCR Rochester.

&&

MJ
Local storm report, Jul 29, 2:12 AM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
212 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     Tstm Wnd Dmg     North Liberty           41.53N 86.43W
07/29/2023                   St. Joseph         IN   Emergency Mngr

            Report of powerlines down in North Liberty.

&&

MJ
Special weather statement, Jul 29, 2:14 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
214 AM EDT Sat Jul 29 2023

INZ022>026-032-033-290645-
Miami IN-Wabash IN-Huntington IN-Blackford IN-Wells IN-Cass IN-
Grant IN-
214 AM EDT Sat Jul 29 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WABASH...GRANT...
BLACKFORD...SOUTHERN HUNTINGTON...SOUTHERN WELLS...SOUTHEASTERN CASS
AND SOUTHERN MIAMI COUNTIES THROUGH 245 AM EDT...

At 213 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mexico to 9 miles northeast of Frankfort.
Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This includes Interstate 69 in Indiana between mile markers 252 and
277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
central, north central, northeastern and east central Indiana.

&&

LAT...LON 4057 8587 4056 8636 4080 8623 4078 8587
      4072 8586 4072 8512 4038 8534 4038 8586
TIME...MOT...LOC 0613Z 274DEG 56KT 4079 8615 4039 8638

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MARSILI
Local storm report, Jul 29, 2:23 AM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
223 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 AM     Tstm Wnd Dmg     2 N Elkhart             41.72N 85.97W
07/29/2023                   Elkhart            IN   Trained Spotter

            3 to 6 inch diameter tree limbs down in
            northern Elkhart.

&&

MJ
Local storm report, Jul 29, 2:24 AM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Northern Indiana
224 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     Non-Tstm Wnd Dmg 2 S Mishawaka           41.64N 86.16W
07/29/2023                   St. Joseph         IN   Fire Dept/Rescue

            Tree down blocking roadway. Time estimated
            by radar.

&&

CR
Local storm report, Jul 29, 2:25 AM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
225 AM EDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     Tstm Wnd Gst     2 S Grissom Afb         40.63N 86.15W
07/29/2023  M74 MPH          Miami              IN   AWOS

            AWOS station KGUS Grissom AFB Peru.

&&

MJ

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:35 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami40 min
Jul 28, 8:42 PM EDTSpecial Weather StatementIWXAdams48 min
Jul 28, 8:54 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Miami51 min
Jul 28, 9:01 PM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall44 min
Jul 28, 9:23 PM EDTSevere Thunderstorm WarningIWXMiami, Wabash37 min
Jul 28, 9:30 PM EDTSpecial Weather StatementIWXKosciusko30 min
Jul 28, 9:32 PM EDTSpecial Weather StatementIWXStarke43 min
Jul 28, 9:39 PM EDTSpecial Weather StatementIWXAdams36 min
Jul 28, 9:43 PM EDTSevere Thunderstorm WarningIWXFulton, Miami, Pulaski29 min
Jul 28, 9:47 PM EDTAreal Flood AdvisoryIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke3 hr
Jul 28, 10:03 PM EDTAreal Flood AdvisoryIWXAdams, Wells3 hr
Jul 28, 10:05 PM EDTSpecial Weather StatementIWXWabash25 min
Jul 28, 10:06 PM EDTFlash Flood WarningIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke6 hr
Jul 28, 10:06 PM EDTSpecial Weather StatementIWXAdams39 min
Jul 28, 10:25 PM EDTSpecial Weather StatementIWXHuntington, Wabash35 min
Jul 28, 10:36 PM EDTSpecial Weather StatementIWXNoble39 min
Jul 28, 10:49 PM EDTSpecial Weather StatementIWXMarshall41 min
Jul 28, 10:57 PM EDTSpecial Weather StatementIWXLaPorte48 min
Jul 28, 11:02 PM EDTSpecial Weather StatementIWXWabash28 min
Jul 28, 11:06 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Jul 28, 11:25 PM EDTSpecial Weather StatementIWXDeKalb50 min
Jul 28, 11:31 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben46 min
Jul 28, 11:45 PM EDTSevere Thunderstorm WarningIWXSaint Joseph45 min
Jul 28, 11:49 PM EDTSpecial Weather StatementIWXKosciusko41 min
Jul 28, 11:59 PM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall23 min
Jul 29, 12:19 AM EDTSpecial Weather StatementIWXNoble56 min
Jul 29, 12:32 AM EDTSpecial Marine WarningIWX88 min
Jul 29, 12:49 AM EDTSpecial Weather StatementIWXElkhart56 min
Jul 29, 12:54 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXLaPorte, Saint Joseph66 min
Jul 29, 12:55 AM EDTFlash Flood WarningIWXSaint Joseph4 hr
Jul 29, 1:15 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXCass, Fulton, LaPorte, Marshall, Pulaski, Starke and 1 more60 min
Jul 29, 1:26 AM EDTSevere Thunderstorm Warning Considerable damage threatIWXElkhart, Kosciusko, Marshall, Saint Joseph52 min
Jul 29, 1:35 AM EDTSevere Thunderstorm WarningIWXCass, White40 min
Jul 29, 1:44 AM EDTFlash Flood WarningIWXLaPorte3 hr
Jul 29, 1:51 AM EDTSevere Thunderstorm WarningIWXCass, Fulton, Kosciusko, Miami, Wabash43 min
Jul 29, 2:03 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, LaGrange, Noble, Steuben, Whitley42 min
Jul 29, 2:09 AM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Wells, Whitley66 min
Jul 29, 2:14 AM EDTSpecial Weather StatementIWXBlackford, Grant, Miami31 min
Jul 29, 2:27 AM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Miami, Wabash, Wells48 min
Jul 29, 2:38 AM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben52 min
Jul 29, 2:47 AM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells43 min
Jul 29, 3:10 AM EDTSpecial Weather StatementIWXJay65 min
Jul 29, 9:53 AM EDTBeach Hazards StatementIWXLaPorte10 hr
Jul 29, 9:53 AM EDTSmall Craft AdvisoryIWX10 hr

Nearby

Flash Flood Warnings in Indiana, 2023Flash Flood Warnings in Michigan, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.